Decorative image

Side effects of radiotherapy

Side effects tend to start a week after the radiotherapy begins. They gradually get worse during the treatment and for a couple of weeks after the treatment ends. But they usually begin to improve after around 2 weeks or so.

These side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

Your skin might go red or darker in the treatment area. You might also get slight redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body. 

The red or darker areas can feel sore. You may notice that it is itchy or feels warm to touch. During treatment your skin may also become dry and flaky, or can ooze and be painful. Do let your radiotherapy team know, they can help you cope with these symptoms.

The symptoms usually go away within 2 to 4 weeks of ending the treatment. But your skin might always be slightly darker in that area.

Tell the radiotherapy staff if you notice any skin changes.

 Tips for looking after your skin during radiotherapy

  • Wash or rinse the area with warm water. Showers are preferable to baths.
  • Gently dry the skin with a clean towel, or you may prefer to use a hair dryer on a cool setting.
  • You can use a moisturiser on the area (but avoid using creams with perfumes). Check with your radiographer if you are unsure, they may be able to give you a soothing gel or recommend particular type.
  • Wear loose fitting clothing made of natural fibres, such as cotton. This can help reduce irritation to the area.

If you have radiotherapy to the vulva, it is not possible to completely protect some of the organs nearby. So the treatment may cause problems with your bowel or bladder.

Diarrhoea is a common side effect. Your doctor can give you anti diarrhoea medicine to help control it. Drinking plenty of water is important while you have diarrhoea because your body can become dehydrated quickly. 

You may get symptoms of a sore bladder (cystitis). You may feel you need to empty your bladder more often than normal. When you do a wee (pass urine) it may cause a burning sensation or be painful. This side effect usually gets better on its own. Drinking plenty of water can help. Do tell your nurse or radiographer if the symptoms continue. 

These side effects usually start to get better within a week or so of finishing your treatment. It is possible to get long term bladder and bowel problems after radiotherapy for vulval cancer, but it is rare.

The vagina and ovaries are also affected by radiotherapy. If you are still having periods, your ovaries may stop working and you may have an early menopause. If you do get this, it is likely to be permanent. This means that you will no longer be able to have children naturally and will be infertile. 

It can be difficult to accept that you may not be able to have children, even if you already have children. Your radiotherapy doctor will talk to you about this before your treatment starts. You may also find it helpful to talk about how you feel to a counsellor.

Menopause can cause symptoms such as:

  • feeling emotional
  • hot flushes
  • sweats
  • dry skin and dry vagina
  • tiredness
  • anxiety and loss of confidence
  • thinning bones

These symptoms can be quite intense and can go on for a long time. As with a natural menopause, it is not possible to predict how long they will last.

You may want to take hormone replacement therapy (HRT) to control your menopause symptoms. You can talk to your surgeon about this before your operation so that you can start HRT as soon as you have the surgery if you wish to. They will explain how it works and if is suitable for you.

There is no medical reason why you shouldn't take HRT after having had vulval cancer. If you don't want to take HRT, there are other ways to help control menopausal symptoms.

Your vagina may shrink and lose its ability to stretch (elasticity). You may also have vaginal dryness. Both of these are likely to be long term problems after radiotherapy to this part of the body. 

This can cause difficulty with sexual intercourse, which may become painful. There are different moisturisers and creams available to help with dryness.

You may also find that using dilators helps to improve the stretchiness and have sex more comfortable. Dilators are smooth cone shaped objects that you put into your vagina to stretch it. They come in sets of different sizes. Your nurse will give you a set of dilators and show you how to use them. 

You use dilators with a water soluble lubricating gel. Starting with a small dilator you gently insert it into the vagina and leave for a few minutes before removing it. You usually do this 3 times a week. When you are comfortable doing this, you can start using larger ones until your vagina is stretched enough for you to have sex comfortably.

After your radiotherapy treatment has finished, your doctor will see you for regular follow up appointments. You may need a vaginal examination at these appointments. The dilators help keep your vagina flexible so that the examination is not painful. 

For more information about ways to cope with these symptoms and the types of treatment to prevent them, talk to your doctor and specialist nurse.

Photograph of a dilator
Photograph of a dilator

You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.

Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.

Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.

There is a risk of developing long term swelling (lymphoedema) in your groin and legs if you have radiotherapy to the groins. This risk increases if you have surgery and radiotherapy to the groins. It is usual to have some swelling around the genital area during radiotherapy treatment, and for a couple of weeks after.  

Swelling in the groin that does not improve, or swelling in your legs could mean you are developing lymphoedema. This is a build up of lymph fluid that causes swelling in a part of the body. It can happen if there is a problem with the lymphatic system. Treatment with radiotherapy can cause damage and reduce the flow of lymph fluid. This fluid helps to fight infection in the body.

It can affect one or both legs depending on whether you had radiotherapy to one of both groins.

Lymphoedema is easier to control if treated early. It is important to have a referral to a lymphoedema specialist if you have signs of swelling. This is usually a nurse or physiotherapist. 

Not everyone will get lymphoedema. It is difficult to say who will or will not develop it. It can happen a few months or years after your treatment. To help prevent it, you should do all you can to avoid infections in your legs. Having an infection leads to swelling and can start lymphoedema off.

Tips

  • Try to protect your legs and feet from sharp objects - don't walk around in bare feet and wear long trousers for gardening.
  • Wear insect repellent to reduce the chance of getting bites
  • Take care of all cuts, scratches or bites without delay, by cleaning with antiseptic and covering with a dressing.
  • Avoid sunburn.
  • Take extra care when cutting your toenails - you should not cut or tear the cuticles.
  • Use an electric razor carefully for shaving your legs.

Radiotherapy can cause hair loss around the vulval area (pubic hair). It may grow back, but it might look different, for example it may be thinner. Sometimes it does not grow back at all. 
 

Last reviewed: 
03 May 2019
  • Cancer and its management (7th edition)
    Souhami, R and Hochhauser, D
    Wiley Blackwell 2015

  • Cancer of the Vulva
    FIGO cancer report 2018
    L Rogers and M Cuello
    International Journal of Gynaecology and Obstetrics, 2018. Vol 143, Issue S2, Pages 4-13

  • External Beam Therapy
    Peter Hoskin
    Oxford University Press, 30 Aug 2012

  • The Impact of Exercise on Cancer Mortality, Recurrence, and Treatment-Related Adverse Effects
    P Cormie and others
    Epidemiologic Reviews, 2017. Vol 39, Issue 1, Pages 71–92

Information and help